Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 131, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 19, 2022, 12:13 PM CDT for Freeborn County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 12:13 PM CDT (17:13 UTC)
- Expired
- May 19, 2022, 12:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 148 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 12:15 PM CDT | HAIL 1.5 | 2 Se Myrtle, MN | HAIL OF VARIOUS SIZES FELL WITH LARGEST AROUND THE SIZE OF PING PONG BALLS WITH TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
743
WUUS53 KMPX 191713
SVRMPX
MNC047-191745-
/O.NEW.KMPX.SV.W.0131.220519T1713Z-220519T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1213 PM CDT Thu May 19 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Freeborn County in south central Minnesota...
* Until 1245 PM CDT.
* At 1212 PM CDT, a severe thunderstorm was located over London, or 9
miles southwest of Austin, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Freeborn County, including the following locations...
Myrtle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4350 9305 4350 9324 4359 9324 4370 9305
TIME...MOT...LOC 1712Z 259DEG 40KT 4355 9306
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PEM2 follow-up statements
385
WWUS53 KMPX 191725
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1225 PM CDT Thu May 19 2022
MNC047-191745-
/O.CON.KMPX.SV.W.0131.000000T0000Z-220519T1745Z/
Freeborn MN-
1225 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHEASTERN FREEBORN COUNTY...
At 1224 PM CDT, a severe thunderstorm was located over Rose Creek, or
8 miles southeast of Austin, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
London.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4350 9313 4359 9305 4350 9305
TIME...MOT...LOC 1724Z 259DEG 40KT 4358 9287
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PEM698
WWUS53 KMPX 191735
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1235 PM CDT Thu May 19 2022
MNC047-191745-
/O.EXP.KMPX.SV.W.0131.000000T0000Z-220519T1745Z/
Freeborn MN-
1235 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FREEBORN COUNTY
WILL EXPIRE AT 1245 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4350 9313 4359 9305 4350 9305
TIME...MOT...LOC 1735Z 259DEG 40KT 4360 9274
$$
PEMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:58 AM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 19, 6:58 AM CDT, 5 hours 15 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 658 AM CDT Thu May 19 2022 .UPDATE... Issued at 637 AM CDT Thu May 19 2022 Updated to include 12z aviation discussion below. && .DISCUSSION...(Today through Wednesday) Issued at 405 AM CDT Thu May 19 2022 KEY MESSAGES: - Enhanced Risk of severe storms today; scattered thunderstorms expected this afternoon-evening across entire coverage area, with best chance of severe in eastern-southern MN into western WI. Large hail/damaging winds are main the main threats, but a few tornadoes are also possible. - Cooler temperatures Friday through mid-next week with frost potential Sunday morning. Today and tonight...A complex low pressure center, already below 1000mb, is located over northeast MT early this morning, in tandem with an additional low pressure center over southwest Saskatchewan province. These surface features are slightly downstream of a compact upper level cutoff low over the Alberta/Saskatchewan border, which is within a much broader longwave trough digging over western NOAM. While the upper level low, and associated surface features, shift generally eastward today through tonight, bringing the southernmost low into southern MN this evening and the northernmost low into northern MN overnight, the broader trough will pivot to a more NE-SW axis from Hudson Bay into the central Rockies. This prolonged flow from WSW to ENE will promote speed shear and divergence aloft along with advecting southern CONUS moisture into the Upper Midwest. There are several complicated elements to be determined, mainly the timing of when best convection will occur and the coverage. What is more clear is where the stronger storms will occur, and that will be over eastern- southern MN into western WI where a warm front associated with the southernmost low will lift north. This will aid in bringing warmer dewpoints, potentially into the lower 60s, into southern MN and west-southwest WI. Mid-level capping will be modest early on today but colder mid-levels combined with warm/most air advection will help create steep lapse rates (7-8 deg C/km) while bulk shear increases to near 50kt, eroding the cap by the late afternoon hours. As the cold front advances eastward, thunderstorms are expected to develop in at least a scattered fashion over most of the WFO MPX coverage area, but the greatest coverage will be in eastern and southern parts of the coverage area. While there is some concern that initial storm most may be discrete supercellular storms within a small corridor of highly elevated 0-3km helicity, the best tornado threat looks to be SE of our coverage area and more into extreme SE MN, NE IA and SW WI. The modes most responsible for severe weather in our coverage area are expected to be large hail and damaging winds as storm clusters become more organized into a bowing line MCS-type structure. That's not to say tornadoes aren't possible by that point, owing to the possibility of QLCS tornadoes, but the primary threats are damaging winds and hail in excess of 1". Timing of the storms looks to be late afternoon through the early morning hours, generally heightened during the evening hours, then precipitation diminishing going towards daybreak Friday morning. As for coverage, broadly- speaking PoPs are into the Categorical range since it is expected most areas will see precipitation but the storms themselves may be intermittent. So, as mentioned, it is a complicated forecast with some notable uncertainties. As for temperatures, there looks to be quite the range from north to south over the coverage area, with highs in the mid 60s near the Brainerd area and highs in the low-mid 80s from the Minnesota River southward to the Iowa border. With the cold front pushing through tonight, lows will drop back to the upper 40s to mid 50s. Friday through Wednesday...The surface low pressure features will push into the Great Lakes during the day Friday, dragging the main cold front across the region. It is this cold front that will bring appreciable cold air advection into the region from the end of this week through the middle of next week, along with drier and more stable air which will remain in place. Modified cold Canadian high pressure will gradually slide into and across the central CONUS Saturday through Monday, exiting into the northeastern states Tuesday. While a few showers and thunderstorms are possible Friday morning in western WI, chances quickly diminish by late Friday morning, resulting in a drying out period Friday through Friday night. However, the forecast is not completely dry Saturday as a few lingering instability rain showers are possible Saturday and Saturday night over southern portions of the coverage area. Sunday will be dry but then chances for precipitation return Monday and remain in the forecast through the middle of next week as several weak shortwave disturbances push through the region on the leading edge of a prolonged longwave trough expected to sit over the western CONUS. While thunderstorms are by and large not expected, isolated to scattered rain showers are possible from Monday onward. The lack of thunderstorms is partly attributed to the lower temperatures (and, hence, lack of appreciable instability) through the middle of next week. After highs in the 60s on Friday, highs drop to the 50s over the weekend, then creep back into the 60s through midweek. Lows plummet to the mid 30s to lower 40s Friday night through Sunday night, then return to the 40s area-wide through midweek. With such low temperatures, especially going into late May, the return of frost is a concern. The best potential for frost looks to be Sunday night because of diminished wind and lack of cloud cover, especially over western Wisconsin. Too much uncertainty to include its mention at this point in the gridded/text products, but will examine its potential further once past the active weather of today-tonight. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 537 AM CDT Thu May 19 2022 VFR to start at all terminals. (Had to include AMD NOT SKED at KAXN and KSTC due to no obs the past 9 hours; possible comms issue.) Chances for precipitation ramp up this afternoon as a cold front approaches from the west. TSRA likely, mainly from 00z onward and mainly in eastern-southern MN through western WI. Could potentially have strong/gusty winds with the convection but kept any mention of strong winds out of the TAFs at this point and will see how radar trends look later on today. MVFR ceilings and MVFR-IFR visibilities likely within the TSRA. Conditions then improve overnight through Friday morning with possibly just some lingering showers overnight. Used PROB30's ahead of the TEMPOs to account for possibly some earlier start times for the convection but with that having the lower probability of occurring, later TAF may able to omit mention of TSRA at those earlier times and run with the 00z-or-later times for TSRA. Winds are expected to swing from S/SE to W/NW post-convection and passage of the cold front later today into tonight. KMSP...Earliest timing of convection into/near MSP looks to be about 21z but higher confidence is having convection is by 01z. While confidence is lower earlier, the fact that it falls at the start of and during the afternoon push warrants mention. The later timing of 01z-05z has much higher confidence. Could also have convection go longer than 05z but will see how radar trends evolve. /OUTLOOK FOR KMSP/ Sat...Mainly VFR. Chc P.M. -SHRA. Wind NW 10-15G20 kts. Sun...VFR. Wind NW 10-15 kts. Mon...Mainly VFR. Chc -SHRA late. Wind S 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC DISCUSSION...JPC AVIATION...JPC
Hazardous weather outlook, May 19, 2:52 AM CDT, 9 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 252 AM CDT Thu May 19 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 200800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 252 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Scattered thunderstorms can be expected this afternoon and evening across the entire coverage area. Some of these storms will likely be severe, particularly across eastern and southern Minnesota into western Wisconsin. Large hail, including hail over 1 inch in diameter, damaging wind gusts and a few tornadoes are all possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
In the hours before
Special weather statement, May 19, 10:42 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1042 AM CDT Thu May 19 2022
MNZ092-191615-
Faribault MN-
1042 AM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of southwestern
Faribault County through 1115 AM CDT...
At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elmore, or 17 miles southeast of Fairmont, moving east at 50 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Elmore around 1045 AM CDT.
Blue Earth around 1050 AM CDT.
Frost around 1100 AM CDT.
Other locations in the path of this storm include Bricelyn.
This includes the following highways...
Interstate 90 between mile markers 123 and 135.
U.S. Highway 169 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4358 9425 4374 9380 4350 9378 4350 9425
TIME...MOT...LOC 1541Z 249DEG 41KT 4351 9417
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JLTSpecial weather statement, May 19, 11:04 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1104 AM CDT Thu May 19 2022
MNZ092-093-191630-
Freeborn MN-Faribault MN-
1104 AM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of southwestern
Freeborn and southeastern Faribault Counties through 1130 AM CDT...
At 1104 AM CDT, Doppler radar was tracking a strong thunderstorm near
Frost, or 22 miles northwest of Forest City, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bricelyn around 1115 AM CDT.
Other locations in the path of this storm include Emmons, Mansfield
and Conger.
This includes Interstate 90 near mile marker 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4358 9403 4368 9344 4350 9341 4350 9402
TIME...MOT...LOC 1604Z 262DEG 32KT 4350 9394
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JLTSpecial weather statement, May 19, 11:30 AM CDT, 43 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1130 AM CDT Thu May 19 2022 MNZ092-093-191715- Freeborn MN-Faribault MN- 1130 AM CDT Thu May 19 2022 ...A strong thunderstorm will impact portions of southern Freeborn and southeastern Faribault Counties through 1215 PM CDT... At 1130 AM CDT, Doppler radar was tracking a strong thunderstorm near Mansfield, or 16 miles north of Forest City, moving east at 45 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Emmons and Conger around 1140 AM CDT. Twin Lakes around 1145 AM CDT. Other locations in the path of this storm include Glenville and Hayward. This includes the following highways... Interstate 35 between mile markers 1 and 11. Interstate 90 between mile markers 164 and 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4357 9377 4369 9312 4350 9306 4350 9374 TIME...MOT...LOC 1630Z 258DEG 38KT 4349 9362 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JLT
Special weather statement, May 19, 12:05 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1205 PM CDT Thu May 19 2022
MNZ085-093-191730-
Steele MN-Freeborn MN-
1205 PM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of eastern Freeborn and
southeastern Steele Counties through 1230 PM CDT...
At 1204 PM CDT, Doppler radar was tracking a strong thunderstorm near
Albert Lea, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Geneva and Hayward around 1215 PM CDT.
Hollandale around 1220 PM CDT.
This includes the following highways...
Interstate 35 between mile markers 6 and 24.
Interstate 90 between mile markers 152 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4377 9350 4391 9305 4363 9306 4357 9344
TIME...MOT...LOC 1704Z 257DEG 29KT 4371 9337
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
PEMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:42 AM CDT | Special Weather Statement | MPX | Faribault | 33 min |
| May 19, 11:04 AM CDT | Special Weather Statement | MPX | Faribault | 26 min |
| May 19, 11:30 AM CDT | Special Weather Statement | MPX | Freeborn | 45 min |
| May 19, 11:34 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 41 min |
| May 19, 12:05 PM CDT | Special Weather Statement | MPX | Freeborn | 25 min |
| May 19, 12:35 PM CDT | Special Weather Statement | MPX | Steele | 25 min |
| May 19, 3:31 PM CDT | Special Weather Statement | MPX | Anoka, Chisago, Hennepin, Ramsey, Washington | 44 min |
| May 19, 3:41 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey, Washington | 34 min |
| May 19, 3:51 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey, Washington | 24 min |
| May 19, 4:01 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 44 min |
| May 19, 4:04 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 26 min |
| May 19, 4:05 PM CDT | Special Weather Statement | MPX | Le Sueur | 25 min |
| May 19, 4:10 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Scott | 24 min |
| May 19, 4:21 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 24 min |
| May 19, 4:22 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 20 min |
| May 19, 4:26 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 19 min |
| May 19, 4:41 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 19 min |
| May 19, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Waseca | 31 min |
| May 19, 5:05 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice | 25 min |
| May 19, 5:20 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 25 min |
| May 19, 5:25 PM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 20 min |
| May 19, 5:32 PM CDT | Special Weather Statement | MPX | Rice | 13 min |
| May 19, 5:39 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Steele, Waseca | 36 min |
| May 19, 5:59 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 16 min |
| May 19, 6:06 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 24 min |
| May 19, 6:11 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.